Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 6, 2017, 5:53 PM CST for Jackson County, Pottawatomie County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 5:53 PM CST (23:53 UTC)
- Expired
- Mar 6, 2017, 6:30 PM CST
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 6:00 PM CST | TORNADO 0 | Sw St. Marys, KS | THIS IS NOW PART OF THE INTERMITTENT TORNADO TRACK THAT EXTENDED FROM 3 MILES SOUTH OF ST GEORGE TO NEAR THIS LOCATION. |
| Mar 6, 6:01 PM CST | TORNADO | Sw St. Marys, KS | VIDEO SHOWING TORNADO ON THE GROUND JUST SOUTHWEST OF ST. MARY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 2:27 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 476 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137
WUUS53 KTOP 062353 RRA
SVRTOP
KSC085-149-070030-
/O.NEW.KTOP.SV.W.0007.170306T2353Z-170307T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
553 PM CST MON MAR 6 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Pottawatomie County in northeastern Kansas...
Jackson County in northeastern Kansas...
* Until 630 PM CST
* At 552 PM CST, severe thunderstorms were located along a line
extending from 4 miles southeast of Onaga to Belvue, moving
northeast at 45 mph. There are tornado warnings in effect for
portions of this line of severe storms.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holton, St. Marys, Hoyt, Mayetta, Belvue, Emmett, Denison, Delia
and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for northeastern
and east central Kansas.
LAT...LON 3942 9557 3942 9559 3922 9559 3922 9604
3914 9604 3916 9609 3916 9606 3918 9607
3920 9611 3919 9612 3919 9618 3921 9618
3920 9621 3921 9624 3918 9627 3919 9629
3942 9620 3955 9557
TIME...MOT...LOC 2352Z 243DEG 41KT 3944 9611 3921 9617
HAIL...1.00IN
WIND...60MPH
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:42 PM CST, 11 minutes earlier.
Area forecast discussion, Mar 6, 5:42 PM CST, 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 542 PM CST Mon Mar 6 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 218 PM CST Mon Mar 6 2017 Intense upper trough working east across the Northern Rockies with a smaller-scale wave swinging southeast into the High Plains. Dryline had pushed through Concordia at 20Z with dewpoints in eastern Kansas still in the mid to upper 50s despite intense mixing. Deep west to southwest flow behind the dryline leading to some blowing dust to the west and northwest, but cold front was not far behind with northwest winds into Phillipsburg at 20Z. On the large scale, winds continue to be the main story. HRRR has been fairly close with trends over the past few hours and has been hitting at gusts topping 50kts in north central Kansas in the late afternoon. Latest runs backing off of the extent and coverage of this however, and given observations to the west, will continue with the Advisory into the early evening. Storm chances still looking rather good with CIN diminishing and dryline and front coming in. Obviously lots of deep shear is in place, with some veering for storm organization. Early storms should still be able to be discrete at least initially, but increasing forcing should bring a more linear mode toward evening. Enough low level shear for a tornado risk with the early storms too, and with a slightly slower dryline trend, the time for tornadogenesis in this area is increasing, though mitigated by right moving supercell motions around 45kt. The early evening will bear close watching for severe storms, with the front's progression through the area by late evening ending storm chances. .LONG TERM...(Tuesday night through Monday) Issued at 218 PM CST Mon Mar 6 2017 By Tuesday, the mid-level trough axis will be shifting east of the area with northwesterly flow aloft still in place across the Northern and Central Plains. At the surface, low pressure will extend across the Northern Plains with high pressure tracking into Oklahoma and Texas. Models show a pressure gradient remaining in place over the region through the day, resulting in breezy westerly winds. These strong winds combined with dry conditions will lead to another day of extreme fire weather conditions for the entire outlook area. See the Fire Weather section below for further details. While these westerly winds will result in cooler conditions for Tuesday, high temperatures will still be above the seasonal normals in the upper 50s/low 60s. Dry conditions will continue through mid-week as northwest-to- southeast oriented zonal flow sets up over the central U.S. With surface high pressure advancing into the southeastern U.S., a warming trend is expected Wednesday and Thursday as winds shift to the south, pushing high temperatures back into the mid 60s to low 70s. There is a chance for some scattered showers and isolated thunderstorms Thursday afternoon into Thursday evening across east central KS as a front slides southward over the area. Cooler conditions are expected by Friday as expansive surface high pressure builds from the Northern Plains southward into the Central Plains behind the exiting front. This cooling trend will continue into the weekend as a mid-level trough dives into the Central Plains with northerly winds keeping high temperatures only in the mid 40s to low 50s. By early Saturday morning, models show two disturbances: one across the Northern Plains in association with the mid-level trough, and the second over Oklahoma as surface low pressure lifts northward. Models show these two disturbances converging over the CWA early Saturday morning with precipitation tracking eastward out of the area by the evening. With early morning temperatures Saturday morning near the freezing mark around the KS/NE border, there is the potential for a rain/snow mix across far northern KS before transitioning to all rain by mid/late morning. The next chance for precipitation may be Sunday night into Monday, however the ECMWF keeps this system further north of the CWA while the GFS/Canadian track it over the area. A rain/snow mix would be possible once again over far northern KS Monday morning as temperatures drop to near freezing. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 542 PM CST Mon Mar 6 2017 Broken line of TSRA to impact TOP and FOE in next 2 hours. Gusty winds and brief MVFR/IFR anticipated. Winds again become the main challenge with speeds picking up after 14Z. && .FIRE WEATHER... Issued at 218 PM CST Mon Mar 6 2017 Today: Very strong winds with falling RHs bring extreme fire danger to mainly western and central locations through sunset. Exact location of RH values falling below 20% is not certain, but any trimming of the Warning would lead to a poor message at this point. A tight pressure gradient will remain in place over the region on Tuesday, resulting in breezy westerly winds gusting upwards of 30- 40mph. Model soundings show very dry conditions in place over the entire region with dewpoints generally in the teens. Despite slightly cooler high temperatures (in the upper 50s to low 60s), these low dewpoints will be enough to cause RH values to plunge into the 14 to 18 percent range during the afternoon. The combination of these dry conditions and gusty winds will result in extreme fire danger conditions across the entire CWA. As a result, the Fire Weather Watch has been upgraded to a Red Flag Warning for the entire area. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ008>012- 020>024-034>038. Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ008>012- 020>024-026-034>040-054>056-058-059. Wind Advisory until 8 PM CST this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...65 FIRE WEATHER...Hennecke/65
Hazardous weather outlook, Mar 6, 2:31 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 231 PM CST Mon Mar 6 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-072045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 231 PM CST Mon Mar 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe weather... There is a chance for strong to severe thunderstorms mid afternoon through early this evening. Scattered storms are expected to develop generally east of a line from Council Grove to Manhattan to Seneca, with the better chances for severe storms being along and east of an Emporia to Silver Lake to Hiawatha line. Storms may initially be discrete before congealing into a line. All severe hazards will be possible with any discrete storms that develop, including damaging straight line winds, large hail, and tornadoes. Thunderstorm chances end from west to east this evening. Fire weather... Extreme fire danger will continue through this afternoon over central, north central, and portions of northeast Kansas. A Red Flag Warning remains in effect for locations along and west of a line from Council Grove to Holton to Hiawatha. Strong Winds... Winds will be strong out of the south to southwest at 25 to 35 mph with gusts up to 50 to 55 mph at times. Winds will become more westerly in north central Kansas late this afternoon. These winds may pose a hazard to high profile vehicles and blow around unsecured objects. A Wind Advisory is in effect through 8 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is in effect for the entire outlook area Tuesday afternoon as extreme fire danger conditions are expected due to dry conditions and very gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight for locations east of a Herington to Manhattan to Seneca line. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 6, 5:18 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 W OLSBURG 39.43N 96.63W
03/06/2017 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL WITH ISOLATED QUARTER SIZE HAIL.
&&
HENNECKELocal storm report, Mar 6, 5:27 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL MANHATTAN 39.18N 96.57W
03/06/2017 E1.00 INCH RILEY KS EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED BY EM IN MANHATTAN
&&
BBARJENLocal storm report, Mar 6, 5:42 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 9 S MANHATTAN 39.05N 96.57W
03/06/2017 GEARY KS EMERGENCY MNGR
SEMI OVERTURNED NEAR EXIT 313 AT 177 AND I-70.
&&
BBARJENThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:40 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 20 hr |
| Mar 6, 2:42 PM CST | Red Flag Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 29 hr |
| Mar 6, 4:36 PM CST | Severe Thunderstorm Warning | TOP | Marshall | 39 min |
| Mar 6, 5:11 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 49 min |
| Mar 6, 5:23 PM CST | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 52 min |
| Mar 6, 5:24 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 51 min |
| Mar 6, 5:31 PM CST | Tornado Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 29 min |
| Mar 6, 5:37 PM CST | Tornado Warning | TOP | Pottawatomie | 38 min |
| Mar 6, 5:40 PM CST | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 55 min |
| Mar 6, 5:53 PM CST | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Shawnee, Wabaunsee | 37 min |
| Mar 6, 5:58 PM CST | Tornado Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 32 min |
| Mar 6, 5:59 PM CST | Tornado Warning | TOP | Wabaunsee | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.